Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Wichita, KS

March 27, 2004Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 27, 2004, 4:24 PM CST for Saline County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2004, 4:24 PM CST (22:24 UTC)
Expired
Mar 27, 2004, 5:30 PM CST
In force
66 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Saline County, KS

The radar

The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:49 PM CSTHAIL 1.256 S Brookville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KICT 272224
SVRICT
KSC169-272330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN CENTRAL KANSAS

* UNTIL 530 PM CST.

* AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF
  GLENDALE TO 4 MILES NORTHWEST OF MARQUETTE...OR ALONG A LINE
  EXTENDING FROM 16 MILES SOUTHEAST OF LINCOLN TO 20 MILES NORTHWEST
  OF MCPHERSON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL BE
  NEAR SMOLAN AROUND 430 PM CST...
  NEAR SALINA AROUND 435 PM CST...
  NEAR ASSARIA AROUND 440 PM CST...
  NEAR NEW CAMBRIA AROUND 445 PM CST...
  NEAR GYPSUM AROUND 450 PM CST...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE
COUNTY UNTIL 530 PM CST.

LAT...LON 3895 9738 3860 9737 3861 9790 3885 9791
          3896 9772

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:32 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 27, 2:32 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
232 PM CST SAT MAR 27 2004

.DISCUSSION...

MAIN FCST CONCERNS ARE SEVERE WEATHER POTENTIAL AND LOCALLY HEAVY
RAINFALL TONIGHT, AS A STRONG STORM SYSTEM SWEEPS ACROSS THE CENTRAL
PLAINS.

TONIGHT:
A FEW SUPERCELLS APPEAR LIKELY OVER PORTIONS OF CNTRL/S-CNTRL KS
INTO EARLY THIS EVENING, AS A COLD FRONT MERGES WITH THE DRYLINE
FORMING A TRIPLE PT JUST W/SW OF S-CNTRL KS. SBCAPES AROUND 1500
COMBINED WITH HIGH LOW LVL HELICITIES SUGGEST A TORNADIC POTENTIAL.
MAIN THREAT AREA ALONG/W OF A SALINA TO WICHITA TO WELLINGTON LINE.
ACTIVITY EXPECTED TO CONGEAL INTO A LINEAR TYPE MCS OVER S-CNTRL
KS/FLINT HILLS BETWEEN 03Z AND 06Z AS THE 0-6KM SHEAR VECTORS BECOME
MORE PARALLEL TO THE FRONT. THE SQUALL LINE FEATURE WL THEN PROGESS
ACROSS SERN KS OVERNIGHT. LOCALLY HEAVY RAINFALL THREAT EXISTS
PARTICULARLY OVER SERN KS, BUT SHOULD NOT BE WIDESPREAD OR AFFECT
RIVERS, SO NOT PLANNING A FLOOD WATCH ATTM.

SUNDAY:
THE FRONT SHOULD CLEAR SERN KS IN THE EARLY MORNING HRS, ENDING THE
SHOWERS/T-STORMS. WITH THE DEEP AND STRONG COLD POOL ALOFT STILL
MOVG EWD ACROSS KS DURG DAY, LOW-MID LVL LAPSE RATES WL STEEPEN WITH
PARTIAL SUN, CREATING MARGINAL INSTABILITY. SO WL RETAIN SLT CHC OF
SHWRS/T-STORMS IN THE AFTERNOON HRS. HIGHS IN LOW-MID 60S LOOK ON
TARGET. SKIES SHOULD CLEAR SUN NGT. WITH LIGHT W-NW WINDS AND DRIER
AIR IN PLACE, PATCHY FROST PSBL IN CNTRL KS WITH LOWS IN MID 30S.

MON-FRI:
FCST AREA WL BE ON THE BACK SIDE OF A DEVELOPING UPPER LOW TO OUR
EAST MON-WED. DID TRIM TEMPS DOWN MNLY IN OUR NERN COUNTIES TUES-WED
AS THEY WL BE MOST AFFECTED BY THE COOLER AIR. ACCORDING TO NCEP,
THE SYNOPTIC PATTERN MAY BECOME MORE AMPLIFIED THAN THE LATEST
OPERATIONAL MODELS SUGGEST THIS WEEK. PRETTY HIGH UNCERTAINTY
DEVELOPS IN THE PATTERN BY LATE IN THE WEEK WITH THE GFS TRYING TO
ADVANCE THE NEXT UPR LOW ACROSS THE SWRN STATES, WHILE THE ECMWF
KEEPS IT OFF THE BAJA COAST. GIVEN THE DISCREPANCIES BETWEEN THE
ECMWF AND GFS IN A HIGHLY AMPLIFIED PATTERN, PREFER NOT TO MAKE BIG
ADJUSTMENTS TO THE THURS-SAT PERIOD, KEEPING FCST DRY WITH NEAR TO
ABOVE NORMAL TEMPS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         45  63  39  61 /  80  20  10  10
HUTCHINSON      44  63  38  61 /  70  20  10  10
NEWTON          44  63  39  60 /  70  20  10  10
ELDORADO        46  64  39  60 /  80  20  10  10
STROTHER FIELD  46  64  40  62 /  80  20  10  10
RUSSELL         39  61  35  60 /  30  20   5  10
GREAT BEND      41  61  36  61 /  30  20   5  10
SALINA          42  62  37  59 /  70  20  10  10
MCPHERSON       43  63  38  60 /  70  20  10  10
COFFEYVILLE     52  64  42  61 /  90  30  10  10
CHANUTE         50  64  41  60 /  90  20  10  10
IOLA            49  64  41  59 /  90  20  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

9/CARUSO
Hazardous weather outlook, Mar 27, 1:22 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT MAR 27 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
122 PM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ALONG A DRY LINE WILL CONTINUE TO MOVE INTO
AREAS MAINLY WEST OF THE INTERSTATE 135/I-35 CORRIDOR BY 5 PM AND AREAS
TO THE EAST AFTERWARDS. CURRENT INDICATIONS ARE SHOWING THAT SOME OF
THESE STORMS ARE BECOMING SUPERCELLULAR. AS A RESULT, SOME OF THE
STORMS MAY BECOME TORNADIC AS THEY MOVE INTO PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS. THE GREATEST THREAT OF SEVERE WEATHER IS ACROSS AREAS
WEST OF A MCPHERSON, TO WICHITA, TO WELLINGTON LINE. ALTHOUGH, THE
PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AS THIS LINE OF
THUNDERSTORMS PROGRESSES EAST THIS EVENING, HIGH WINDS WILL BE THE MAIN
THREAT. LOCALIZED FLOODING IS ALSO POSSIBLE, MAINLY ALONG AND EAST OF
I-35.  WIDESPREAD OR RIVER FLOODING IS NOT EXPECTED DUE TO THE RAPID
MOVEMENT OF THE LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS OR THUNDERSTORMS WILL BE POSSIBLE
REGIONWIDE ON SUNDAY AFTERNOON. THESE WILL BE THE RESULT OF COLD AIR
AND LOW PRESSURE ALOFT.  WHILE THE THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE, SOME SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS EXPECTED WEST OF A SALINA TO WICHITA TO
WELLINGTON LINE THIS AFTERNOON. ACTIVATION IS POSSIBLE EAST OF THIS
LINE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

In the hours before

Local storm report, Mar 27, 3:26 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             5 S DORRANCE            38.77N 98.59W
03/27/2004  0.75 INCH        RUSSELL            KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 3:32 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
332 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             8 NNW CLAFLIN           38.63N 98.58W
03/27/2004  0.88 INCH        BARTON             KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 3:50 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 W BARNARD             39.19N 98.12W
03/27/2004  0.75 INCH        LINCOLN            KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Mar 27, 4:04 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             9 SW ELLSWORTH          38.64N 98.35W
03/27/2004  0.88 INCH        ELLSWORTH          KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Mar 27, 4:12 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 N ELLINWOOD           38.95N 99.56W
03/27/2004  0.75 INCH        ELLIS              KS   TRAINED SPOTTER

&&

BRW
Local storm report, Mar 27, 4:21 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 PM CST SAT MAR 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             4 WSW WESTFALL          38.90N 98.07W
03/27/2004  0.75 INCH        LINCOLN            KS   TRAINED SPOTTER

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:25 PM CSTSevere Thunderstorm WarningICTBarton65 min
Mar 27, 2:58 PM CSTTornado WarningICTBarton62 min
Mar 27, 3:18 PM CSTSevere Thunderstorm WarningICTRussell57 min
Mar 27, 3:32 PM CSTSevere Thunderstorm WarningICTEllsworth58 min
Mar 27, 3:48 PM CSTSevere Thunderstorm WarningICTLincoln57 min
Mar 27, 3:52 PM CSTSevere Thunderstorm WarningICTBarton68 min
Mar 27, 5:25 PM CSTSevere Thunderstorm WarningICTKingman65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.